Pennsylvania, 2014

Flooding and Hail in Pennsylvania, May 27 to 28, 2014

May 27 to 28, 2014 · NWS PBZ · 15 events in 3 counties and zones

A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall. The heavy rain caused flooding to several portions of Westmoreland county, PA including Latrobe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 1:09 PM EST, 31 minutes earlier.

Area forecast discussion, May 27, 1:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT TUE MAY 27 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WITH SEVERAL UPPER LEVEL DISTURBANCES
WILL BRING SHOWERS AND THUNDERSTORMS INTO MIDWEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AREA OF SHOWERS AND STORMS WITH SHORTWAVE HAS ALREADY BEGUN TO
SHIFT EAST OF THE RIDGES WHERE BETTER INSTABILITY WILL BE AVAILABLE.
PULSE STORMS REACHING MINIMAL SEVERE NEXT 2 TO 3 HOURS AND BEST
CHANCE FOR SEVERE IS ACROSS THE HIGHER SOUTHEAST RIDGES. EXPECT
SHOWERS TO DIMINISH QUICKLY THIS EVENING AS SHORTWAVE EXITS.
LOWERED POPS BELOW LIKELY FOR TONIGHT AND EVEN THIS MAY NOT BE LOW
ENOUGH AS WILL NEED TO WAIT FOR NEXT SHORTWAVE ALONG FRONT DRAPED
ACROSS THE GREAT LAKES.

BACK TO LIKELY POPS WITH THE FRONT AND NEXT SHORTWAVE WEDNESDAY.
TEMPERATURES A CLOSE BEND OF MODEL MOS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
FRONT SAGS SOUTH WEDNESDAY NIGHT AND THURSDAY WITH HIGHEST POPS
ACROSS THE SOUTHERN RIDGES AND ENDING BY LATE DAY THURSDAY.
TEMPERATURES WILL COOL BACK TOWARD SEASONAL AVERAGES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEEKEND WITH SEASONAL TEMPERATURES.
THE NEXT SYSTEM APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY
NEXT WEEK. LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED
TO NO HIGHER THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STILL A WINDOW FOR BRIEF MVFR/IFR FOR PORTS SOUTH OF PITTSBURGH AS
SHORTWAVE WITH BANDS OF SHOWERS AND STORMS WORK SOUTH AND EAST.
SHOWERS WILL END TOWARD SUNSET WITH MVFR FOG AND STRATUS EXPECTED
BEFORE DAYBREAK.

.OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST
INTO THURSDAY...BRINGING A CHANCE FOR RESTRICTIONS ESPECIALLY
SOUTHERN PORTS. VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT
THROUGH SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 27, 8:13 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EDT TUE MAY 27 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
913 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 12:27 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT TUE MAY 27 2014

PAZ029-271745-
WASHINGTON PA-
127 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
CLAYSVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL. INTENSE LIGHTNING CAN BE
EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  CLAYSVILLE...         WASHINGTON...         MARIANNA...
  BENTLEYVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4003 7997 4000 8022 4001 8022 4000 8027
      4001 8027 4002 8030 4000 8031 4000 8037
      3998 8040 3998 8044 3997 8047 4018 8044
      4018 8000

98
Local storm report, May 27, 12:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             2 SSW MOUNDSVILLE       39.90N  80.75W
05/27/2014  M1.00 INCH       MARSHALL           WV   PUBLIC

&&

EVENT NUMBER PBZ1401405
Special weather statement, May 27, 12:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT TUE MAY 27 2014

OHZ041-050-PAZ020-WVZ001-271815-
BEAVER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH-
159 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK...NORTHEASTERN
JEFFERSON...SOUTHEASTERN COLUMBIANA AND SOUTHWESTERN BEAVER
COUNTIES...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
WELLSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD KNOCK
DOWN SMALL BRANCHES.

  LOCATIONS IMPACTED INCLUDE...
  WELLSVILLE...         HAMMONDSVILLE...      NEW CUMBERLAND...
  TORONTO...            NEWELL...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  EAST LIVERPOOL...     CHESTER...            SHIPPINGPORT...
  RACCOON CREEK STATE PARK...                 HARSHAVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4071 8031 4048 8036 4048 8052 4045 8052
      4044 8074 4067 8071

98
Special weather statement, May 27, 1:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT TUE MAY 27 2014

PAZ074-076-271830-
FAYETTE RIDGES PA-WESTMORELAND RIDGES PA-
207 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL
WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SEVEN SPRINGS...MOVING EAST AT 25 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  SEVEN SPRINGS...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4002 7931 3998 7933 3997 7934 4001 7945
      4009 7942 4003 7930

98
Special weather statement, May 27, 1:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT TUE MAY 27 2014

PAZ023-074-271830-
INDIANA PA-WESTMORELAND RIDGES PA-
208 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
WESTMORELAND AND SOUTH CENTRAL INDIANA COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
NEW FLORENCE...MOVING EAST AT 25 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL. HEAVY RAIN WILL POND WATER
ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  NEW FLORENCE...       ARMAGH...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4036 7899 4032 7902 4036 7919 4048 7915
      4047 7892

98
Special weather statement, May 27, 1:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT TUE MAY 27 2014

PAZ021-029-271845-
ALLEGHENY PA-WASHINGTON PA-
214 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON AND
WEST CENTRAL ALLEGHENY COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
AVELLA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BRING
DOWN SMALL TREE BRANCHES.

  LOCATIONS IMPACTED INCLUDE...
  AVELLA...             BURGETTSTOWN...       MCDONALD...
  CANONSBURG...         OAKDALE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4022 8016 4028 8052 4039 8052 4042 8017

98

The radar

The Pittsburgh radar (KPBZ), 3 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
May 27, 1:40 PM EST
Where
Allegheny County, 1.18 mi SE of Carnot
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
40.508, -80.204

National Weather Service employee reported a tree down on Thorn Run Road.

Hail, Westmoreland

When
May 27, 2:25 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Flood, Westmoreland

When
May 27, 3:14 PM EST to 6:30 PM EST
Where
Westmoreland County, 0.6 mi E of Loyalhanna to 0.71 mi E of Cooperstown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.318, -79.369

Emergency manager reported flooding across Latrobe and Derry in Westmoreland county. The area around Kelly Village trailer park was flooded including Raymond Ave, Route 982 and Blaney Drive. Three feet of water was reported to have covered Raymond Drive and the entrance to the trailer park was blocked by trees and debris. Three feet of water also covered Route 30 at the Latrobe 30 Plaza.

Flood, Westmoreland

When
May 27, 3:53 PM EST to 6:30 PM EST
Where
Westmoreland County, 0.57 mi ESE of Humphries to 0.56 mi ESE of Humphries
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.247, -79.470

Emergency manager reported flooded basements on Snyder Avenue in Unity Township.

Thunderstorm Wind, Allegheny

When
May 27, 7:28 PM EST
Where
Allegheny County, 0.22 mi WNW of Bauerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.501, -80.004

State official reported a large tree blocking Peoples Road near Dragun Supply.

Thunderstorm Wind, Allegheny

When
May 27, 7:30 PM EST
Where
Allegheny County, 0.59 mi SW of Whitaker
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
40.395, -79.889

Local law enforcement reported a tree down on Cypress Street.

Thunderstorm Wind, Allegheny

When
May 27, 7:30 PM EST
Where
Allegheny County, 1.42 mi NNE of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.450, -79.974

The public reported trees down on Bedford Ave.

Thunderstorm Wind, Allegheny

When
May 27, 7:30 PM EST
Where
Allegheny County, 0.56 mi SSE of Bauerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.492, -79.996

Local 911 center reported a tree down onto wires at the intersection of Spring Garden and Ramage Roads.

Thunderstorm Wind, Allegheny

When
May 27, 7:35 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.440, -79.980

Local law enforcement reported numerous trees down in Pittsburgh.

Thunderstorm Wind, Allegheny

When
May 27, 7:46 PM EST
Where
Allegheny County, 0.96 mi NNE of Pittock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.492, -80.112

Local law enforcement reported trees blocking the roadway at the intersection of Coraopolis Road and Robinson Blvd.

Heavy Rain, Washington

When
May 27, 11:00 PM EST
Where
Washington County, 0.53 mi W of Mc Murray
Reported by
Trained Spotter
Coordinates
40.280, -80.090

Trained spotter measured 3.43 inches since this afternoon.

Flood, Washington

When
May 27, 11:00 PM EST to May 28, 2:30 AM EST
Where
Washington County, 0.5 mi ENE of Lawrence Hills to 0.29 mi ESE of Lawrence Hills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.303, -80.112

Trained spotter reported that Brush Run Creek was out of it's banks and flooding Valley Brook Road. There was also 2 feet of water over Georgetown road.

Flood, Allegheny

When
May 27, 11:20 PM EST to May 28, 2:00 AM EST
Where
Allegheny County, 1.01 mi W of Boyce to 0.66 mi W of Boyce
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.322, -80.119

State official reported that the intersection of Mayview Road and Boyce Road were flooded from creek overflow.

Flood, Allegheny

When
May 27, 11:25 PM EST to May 28, 2:00 AM EST
Where
Allegheny County, 0.87 mi SE of Library to 0.89 mi SSE of Library
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.290, -80.020

State official reported that Church Street and Trax Road in South Park Township were starting to flood.

Flood, Westmoreland

When
May 28, 1:00 AM EST to 1:43 AM EST
Where
Westmoreland County, 0.82 mi N of Monessen to 1.2 mi NNE of Monessen Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.162, -79.878

Emergency manager reported approximately 6 inches of water covering several roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524092, 524089, 524102, 524111, 524094, 524096, 524097, 524123, 524098, 524099, 524118, 524126, 524127, 524128, 524131.